GPs should inform patients with osteoporosis about the symptoms of inflammatory eye disease, say researchers who found up to a 50% increase in risk with bisphosphonate treatment.
The large study found the absolute risk of scleritis and uveitis was small, but increased markedly in the first month of bisphosphonate use.
These eye conditions are potentially serious, but are reversible with immediate treatment to prevent complications such as cataracts, glaucoma or macula oedema.
Previous studies have shown an association between bisphosphonates and eye pain, but this is the first study to find an association between the use of oral bisphosphonates and eye disease itself.
The Canadian researchers analysed data from nearly two million individuals who visited an ophthalmologist over a seven year period, and divided them into first-time users of bisphosphonates and those who were non-users. Those who had more than one prescription for bisphosponates were excluded.
They found first-time users of bisphosphonates had a 45% higher risk of uveitis and a 51% higher risk of scleritis during the seven years, compared with non-users.
This gave an incidence of 29 per 10,000 person-years for uveitis and 63 per 10,000 person-years for scleritis in those taking bisphosphonates. Adding in NSAID use within 30 days of diagnosis of scleritis did not alter the findings.
Study leader Dr Mahyar Etminan, Assistant Professor of Medicine at the University of British Columbia, Vancouver, said: ‘Our study highlights the need for clinicians to inform their patients about the signs and symptoms of scleritis and uveitis, so that prompt treatment may be sought and further complications averted.'
‘Patients taking oral bisphosphonates must be familiar with the signs and symptoms of these conditions, so that they can seek immediate assessment by an ophthalmologist.'
CMAJ 2012, online 2 April